Hail, Bexar
- When
- April 7, 2:10 PM CST
- Where
- Bexar County, 2.83 mi NNE of Hollywood Park
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 29.610, -98.490
A thunderstorm produced dime to nickel size hail.
An upper level shortwave trough moved through the longwave pattern and reached South Central Texas at peak heating. This combination resulted in thunderstorms some of which produced damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
An upper level shortwave trough moved through the longwave pattern and reached South Central Texas at peak heating. This combination resulted in thunderstorms some of which produced damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 7, 11:47 AM CST, 2 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1247 PM CDT MON APR 7 2014 .UPDATE... AN EARLY AFTERNOON UPDATED WAS ISSUED TO ACCOUNT FOR AN INCREASING POTENTIAL FOR ISOLATED THUNDERSTORMS OVER THE I-35 CORRIDOR AS SUGGESTED BY GOOD HIGHER RES MODEL AGREEMENT. SATELLITE VIS IMAGERY IS ALSO SHOWING SOME ELEVATED CUMULUS INDICATIVE OF MID LEVEL DESTABILIZATION NW OF SAN ANTONIO. STEEPEST LAPSE RATES REMAIN OVER THE EDWARDS PLATEAU AND WILL CONTINUE TO BE THE AREA OF HIGHER FOCUS FOR LATE AFTERNOON STRONG STORMS. HIGH TEMPERATURES WERE ALSO ADJUSTED DOWNWARD A FEW DEGREES FOR MAINLY CENTRAL TX BASED ON HOURLY TRENDS AND THE 12Z MODEL PROJECTIONS. && .PREV DISCUSSION... /ISSUED 1237 PM CDT MON APR 7 2014/ AVIATION... ALL TAFS ARE CURRENTLY VFR AND SHOULD STAY THAT WAY THROUGH THE FORECAST PERIOD. HOWEVER...THERE IS A CONDITONAL PROBABILITY FOR -SHRA/-TSRA AT THE I-35 TAF SITES THIS AFTERNOON. SHORT RANGE MODELS ARE CONSISTENT IN DEVELOPING -TSRA IN THE HILL COUNTRY NORTHWEST OF KSAT AROUND 20-21Z. INDICATIONS ARE ONE OR TWO STORMS...WHICH SHOULD STAY TO THE NORTH OF KSAT/KSSF AND TO THE SOUTH OF KAUS...SO NO MENTION IN THE TAFS. A LINE OF -SHRA/-TSRA MAY ALSO SWEEP THROUGH BETWEEN 00-03Z...WITH THE BEST CHANCE TO AFFECT KAUS. OVERALL...CHANCES ARE LOW ENOUGH TO PRECLUDE MENTION...BUT WILL MONITOR AND TRY TO PROVIDE 2-4 HOURS LEAD TIME VIA AMENDMENTS. PREV DISCUSSION... /ISSUED 639 AM CDT MON APR 7 2014/ AVIATION... MVFR CLOUD DECK HAS SPREAD FROM THE NORTHEAST OVER AUS AND IS JUST EAST OF SAT AND SSF. STILL LOOKS LIKE THESE CLOUDS WILL MOVE OVER THE SAN ANTONIO TERMINALS WITHIN THE NEXT HOUR. CIGS WILL ALSO LIKELY LOWER TO IFR AT AUS. LACK OF CLOUDS IN SAN ANTONIO HAS ALLOWED TEMPERATURES WILL DROP FURTHER AND SO ALSO EXPECT VIS TO DROP TO AROUND 5SM. CIGS SHOULD IMPROVE TO VFR BY LATE MORNING OR EARLY AFTERNOON. DRT WILL BE VFR THROUGH THE ENTIRE PERIOD. AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS CENTRAL TEXAS TODAY AND THERE IS A SLIGHT CHANCE FOR TSRA/SHRA. BEST CHANCE AT DRT WILL BE BETWEEN 18Z AND 00Z AND AT SAT...SSF...AND AUS WILL BE BETWEEN 00Z AND 06Z. THAT SAID...PROBABILITY OF ANY CONVECTION IS TOO LOW TO INCLUDE IN THE TAFS. STRONG NORTHWEST WINDS WILL BUILD IN ON THE BACKSIDE OF THE UPPER TROUGH TUESDAY. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 69 49 76 50 79 / 20 20 0 0 0 AUSTIN BERGSTROM INTL AIRPORT 69 47 76 44 79 / 20 20 0 0 0 NEW BRAUNFELS MUNI AIRPORT 72 47 78 47 81 / 20 20 0 0 0 BURNET MUNI AIRPORT 68 45 75 47 79 / 20 20 0 0 0 DEL RIO INTL AIRPORT 80 50 82 53 87 / 20 10 0 0 0 GEORGETOWN MUNI AIRPORT 67 47 75 46 78 / 20 20 0 0 0 HONDO MUNI AIRPORT 78 48 82 49 87 / 20 20 0 0 0 SAN MARCOS MUNI AIRPORT 71 47 77 46 79 / 20 20 0 0 0 LA GRANGE - FAYETTE REGIONAL 71 49 75 46 78 / 10 20 - 0 0 SAN ANTONIO INTL AIRPORT 74 50 80 51 83 / 20 20 0 0 0 STINSON MUNI AIRPORT 76 51 82 52 84 / 10 20 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE/AVIATION...26 SYNOPTIC/GRIDS...18 PUBLIC SERVICE/DATA COLLECTION...12
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 515 AM CDT MON APR 7 2014 TXZ171>173-183>194-202>209-217>225-228-081015- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 515 AM CDT MON APR 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... THERE IS A CHANCE FOR STRONG THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS OUR NORTHERN AND EASTERN COUNTIES. THE MAIN THREAT FROM THESE STORMS WILL BE HAIL UP TO HALF AN INCH AND WIND GUSTS UP TO 40 MPH. THERE WILL BE ELEVATED FIRE WEATHER CONDITIONS OVER THE RIO GRANDE PLAINS THIS AFTERNOON DUE TO LOW RELATIVE HUMIDITY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... TUESDAY AFTERNOON THERE WILL BE ELEVATED TO NEAR CRITICAL FIRE WEATHER DUE TO LOW RELATIVE HUMIDITY AND BREEZY WINDS OVER THE WESTERN HALF OF THE FORECAST AREA. WEDNESDAY AFTERNOON THERE WILL BE ELEVATED FIRE WEATHER CONDITIONS DUE TO LOW RELATIVE HUMIDITY OVER THE WESTERN HALF OF THE FORECAST AREA. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 236 PM CDT MON APR 7 2014 TXZ187-204-205-072015- BANDERA-BEXAR-MEDINA- 236 PM CDT MON APR 7 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BANDERA...WESTERN BEXAR AND NORTHEASTERN MEDINA COUNTIES UNTIL 315 PM CDT... AT 231 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR LAKEHILLS...OR 10 MILES SOUTHEAST OF BANDERA...MOVING SOUTHEAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... LAKEHILLS... MICO... RIO MEDINA... CLIFF... SEA WORLD... HELOTES... GREY FOREST... FIESTA TEXAS... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 2959 9859 2935 9876 2956 9910 2974 9898 TIME...MOT...LOC 1936Z 301DEG 16KT 2959 9896
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
259 PM CDT MON APR 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM HAIL 2 W SHAVANO PARK 29.59N 98.59W
04/07/2014 E0.25 INCH BEXAR TX PUBLIC
PEA SIZE HAIL REPORTED NEAR 1604 AND I-10.
&&
EVENT NUMBER EWX1400260
PAYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
303 PM CDT MON APR 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 3 WNW GREY FOREST 29.63N 98.73W
04/07/2014 E0.25 INCH BEXAR TX TRAINED SPOTTER
&&
EVENT NUMBER EWX1400261
PAYThe Austin/San Antonio radar (KEWX), 46 km away, was scanning. The volume nearest the first event began at 20:11 UTC.
9 hail, 4 thunderstorm wind. Local standard time, as filed.
A thunderstorm produced dime to nickel size hail.
A thunderstorm produced penny to nickel size hail.
A thunderstorm produced dime to penny size hail.
A thunderstorm produced penny to nickel size hail.
A thunderstorm produced dime to penny size hail.
A thunderstorm produced nickel to quarter size hail.
A thunderstorm produced nickel to penny size hail.
A thunderstorm produced nickel size hail and wind gusts estimated at 55 mph.
A thunderstorm produced wind gusts estimated at 55 mph that blew down a large tree near 24th St. and San Jacinto Blvd. on the University of Texas campus.
A thunderstorm produced wind gusts estimated at 55 mph that blew a large tree into power lines knocking out power to the area.
A thunderstorm produced wind gusts estimated at 55 mph that blew over a large Live Oak Tree and several large limbs from other trees.
A thunderstorm produced wind gusts estimated at 50 mph that blew down numerous trees across the northern half of Fayette County. The AWOS at La Grange Airport measured a gust of 47 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507771, 507772, 507773, 507774, 507775, 507776, 507777, 507778, 507779, 507781, 507782, 507783, 507784.